Utah, 2023Flash Flood and Debris Flow in Utah, August 23, 2023
August 23, 2023 · NWS SLC · 2 events in 2 counties and zones
Flash flooding forced the closure of St George Regional Airport. Near Fillmore, debris flows from a clogged culvert were in some backyards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding forced the closure of St George Regional Airport. Near Fillmore, debris flows from a clogged culvert were in some backyards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 23, 2:36 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 23, 2:36 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 PM MDT Wed Aug 23 2023
.SYNOPSIS...Monsoonal moisture potentially combining with the
remnants of Tropical Depression Harold will increase the flash
flood threat Thursday into Friday. Drier and warmer conditions are
in store for the weekend into early next week.
&&
.SHORT TERM (Through 12Z Friday)...Abundant moisture remains in
place across much of the forecast area this afternoon,
characterized by dew points in the 50s to low 60s and GOES-
derived precipitable water values in the 0.75-1 inch range.
Afternoon satellite imagery and objective analysis show the region
along the western periphery of an expansive mid level ridge, with
the remnants of Tropical Storm Harold quickly rotating around the
southwestern side of this ridge across AZ/NM. This wave is
inducing shortwave ridging across southern Utah currently, which
is acting to suppress convection to some degree despite the ample
moisture and instability. Nonetheless scattered convection is
firing mainly across central Utah, with somewhat better coverage
across northern Arizona getting primed to spread into southern
Utah late this afternoon and evening.
The wave crossing AZ/NM will slow its forward progress as it
begins to lift northward tonight through Thursday. Fairly
widespread precipitation associated with this wave will spread
across southern Utah mainly east of I-15 overnight through
Thursday morning, then spreading northward into central and
eventually northern Utah east of I-15. Despite the elevated PW
values, anticipate much of this precipitation will be stratiform
in nature with perhaps some embedded convection at times tonight
through Thursday morning, and with the widespread cloud cover
think its unlikely the airmass will be able to recover enough to
support another round of convection during the afternoon/evening
across much of the south. This is supported in much of the CAM
guidance, and as such have held off on the issuance of any Flood
Watches at this time for Thursday.
.LONG TERM (After 12Z Friday)...Remnants from a tropical system will
be weakening and pushing out of Utah Friday. Showers are likely for
portions of eastern Utah, including the Uinta Mountains, southward
to Lake Powell. For locations with clearing, isolated thunderstorms
are likely. Drier conditions will be advecting in from the west,
with PoPs decreasing in that direction.
A strong ridge that will have been in place to the east will
retrograde into the weekend. The same portion of Utah with showers
and thunderstorms Friday will have less coverage, with isolated to
scattered showers Saturday.
Drier conditions are forecast late in the weekend into the week as
ridging will retrograde into the southwest. Southwest Wyoming and
most of Utah will be dry, with isolated showers and thunderstorms
near terrain.
Temperatures will climb through the weekend into the week, with near
normal high temperatures through the weekend, then around 5-10F
warmer than normal into the week.&&
.AVIATION...KSLC...VFR conditions will prevail through the
remainder of the period for the KSLC terminal. Isolated storms
will diminish this evening. Variable and gusty winds created by
nearby storms will be possible. Otherwise, northwest lake breeze
will transition to a southerly drainage wind this evening.
.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will
persist throughout the period. Brief category reductions are
possible across the area, except for far northern Utah, as
isolated storms impact the region and some CIGs could drop to near
ridgeline level creating mountain obscuration. Storms will
diminish across the area with showers lingering in south central
Utah as tropical remnants approach. Winds will remain relatively
light and variable.
&&
.FIRE WEATHER...An anomalously moist airmass will remain across
the region through Friday, resulting in several additional rounds
of showers and thunderstorms, along with elevated daytime humidity
and good to excellent overnight recovery. With this moisture in
place, wetting rains, and potentially heavy rainfall, can be
expected with any storms which develop. The combination of
precipitation and cloud cover will keep temperatures well below
normal across southern Utah through Friday, and slightly below
normal across the north.
A shift in the weather pattern will bring a warming and drying
trend this weekend into early next week, as high pressure
strengthens across the region. This pattern shift will push
the monsoon moisture out of the region, with any lingering
isolated shower and thunderstorm threat becoming confined to
the higher terrain. By early next week temperatures will be
slightly above normal, while afternoon humidity across the lower
elevations falls below 20 percent beginning Monday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Seaman/Wilson/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 23, 1:29 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
229 PM MDT Wed Aug 23 2023
UTZ115-232100-
Western Millard and Juab Counties UT-
229 PM MDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of west central Millard
County through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or 12 miles southeast of Baker, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garrison.
This includes the following highways...
US Route 6 between mile markers 1 and 15.
Utah Route 21 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Pruess Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3916 11397 3901 11367 3874 11397 3878 11405
3902 11406
TIME...MOT...LOC 2028Z 212DEG 22KT 3886 11402
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 23, 2:17 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
317 PM MDT Wed Aug 23 2023
UTZ115>117-232145-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
317 PM MDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of south central
Millard County through 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Kanosh, or 22 miles southwest of Fillmore, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Millard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 11285 3902 11250 3878 11257 3872 11260
3874 11283
TIME...MOT...LOC 2117Z 185DEG 16KT 3881 11271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Aug 23, 2:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
327 PM MDT Wed Aug 23 2023
UTZ115-232200-
Western Millard and Juab Counties UT-
327 PM MDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of northwestern Millard
County through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Garrison, or 25 miles east of Baker, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kings Canyon.
This includes US Route 6 between mile markers 14 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 11361 3908 11387 3949 11374 3929 11324
TIME...MOT...LOC 2127Z 206DEG 26KT 3910 11367
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 23, 3:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
418 PM MDT Wed Aug 23 2023
UTZ123-124-128-232300-
South Central Utah UT-Zion National Park UT-
Lower Washington County UT-
418 PM MDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of south central
Washington County through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of St George, or 19 miles east of Virgin River Gorge,
moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St George, Washington, Hurricane, Santa Clara, Sand Hollow State
Park, Quail Creek State Park, Ivins, Virgin, Bloomington and Snow
Canyon State Park.
This includes the following highways...
Interstate 15 between mile markers 2 and 18.
Utah Route 18 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3719 11367 3719 11319 3700 11327 3700 11360
TIME...MOT...LOC 2218Z 183DEG 13KT 3693 11345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NDDebris Flow, Millard
- When
- August 23, 3:30 PM MST to 4:30 PM MST
- Where
- Millard County, 0.58 mi NW of Fillmore to 0.56 mi NW of Fillmore
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.975, -112.338
There were high flows from Halfway Hill burn scar into Pine Creek. There was a clogged culvert in Virginia Hills which caused flow to go into backyards.
Flash Flood, Washington
- When
- August 23, 4:45 PM MST to 5:45 PM MST
- Where
- Washington County, 5.33 mi ESE of Bloomington to 5.57 mi ESE of Bloomington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.024, -113.509
Flash flooding forced the closure of St George Regional Airport, with flights diverted. Fort Pearce Wash Gauge reported a flood wave peaking at more than 400 cfs.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 23 to 25, 20232 injured · $1.4 million · EF2 · 57 events
- Tornadoes and Flash Flooding in Michigan, August 23 to 24, 2023$17 million · EF1 · 44 events
- Flash Flood in Nevada, August 23, 20231 death · $100,000 · 1 event
- Flash Flooding and Flooding in Ohio, August 23 to 25, 20232 injured · $9.9 million · 30 events
- Marine Lightning in Gulf of Mexico, August 23, 20231 death · 1 event
- Lightning Strike in Florida, August 23, 20231 death · 1 event
- Excessive Heat in Louisiana, August 23, 202336 events
- Excessive Heat in Texas, August 23 to 27, 202333 events
- Marine Thunderstorm Winds in Lake Erie, August 23 to 24, 202365 kt wind · 29 events
- Excessive Heat and Heat in Wisconsin, August 23 to 24, 202323 events
- Excessive Heat in Illinois, August 23 to 24, 202322 events
- Excessive Heat in Alabama, August 23 to 26, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189056, 1133519.